Alert archive / New York / Gale Watches in 2020
Gale Watch 5, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Mar 12, 2020, 4:24 AM EDT. It took effect at Mar 13, 2020, 2:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2020, 4:24 AM EDT (08:24 UTC)
- In effect from
- Mar 13, 2020, 2:00 PM EDT
- Expired
- Mar 12, 2020, 1:34 PM EDT
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
305 WHUS71 KBUF 120824 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 424 AM EDT Thu Mar 12 2020 LOZ063>065-121630- /O.NEW.KBUF.GL.A.0005.200313T1800Z-200314T0900Z/ Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 424 AM EDT Thu Mar 12 2020 ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...West winds to 35 knots and waves 10 to 13 feet possible. * WHERE...The open waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
144 WHUS71 KBUF 121600 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1200 PM EDT Thu Mar 12 2020 LOZ063>065-130000- /O.CON.KBUF.GL.A.0005.200313T1800Z-200314T0900Z/ Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1200 PM EDT Thu Mar 12 2020 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...West winds to 35 knots and waves 10 to 13 feet possible. * WHERE...The open waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
146 WHUS71 KBUF 121734 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 134 PM EDT Thu Mar 12 2020 LOZ063>065-130145- /O.UPG.KBUF.GL.A.0005.200313T1800Z-200314T0900Z/ /O.NEW.KBUF.GL.W.0006.200313T1800Z-200314T0900Z/ Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 134 PM EDT Thu Mar 12 2020 ...GALE WARNING IN EFFECT FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY... * WHAT...West winds to 35 knots and waves 10 to 13 feet expected. * WHERE...The open waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...From 2 PM Friday to 5 AM EDT Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LEZ040-041-130145- /O.NEW.KBUF.SC.Y.0030.200313T0900Z-200314T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 134 PM EDT Thu Mar 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 8 AM EDT SATURDAY... * WHAT...West winds to 30 knots and waves 6 to 9 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 5 AM Friday to 8 AM EDT Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-LOZ030-130145- /O.NEW.KBUF.SC.Y.0030.200313T1200Z-200314T0300Z/ Upper Niagara River and Buffalo Harbor-Lower Niagara River- 134 PM EDT Thu Mar 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT FRIDAY... * WHAT...West winds 15 to 25 knots expected. * WHERE...The Niagara River and Buffalo Harbor. * WHEN...From 8 AM to 11 PM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-043-130145- /O.NEW.KBUF.SC.Y.0030.200313T1200Z-200315T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 134 PM EDT Thu Mar 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 5 AM EDT SUNDAY... * WHAT...West winds to 30 knots and waves 8 to 11 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From 8 AM Friday to 5 AM EDT Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ044-130145- /O.NEW.KBUF.SC.Y.0030.200313T0600Z-200315T1200Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 134 PM EDT Thu Mar 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 8 AM EDT SUNDAY... * WHAT...West winds to 30 knots and waves 9 to 12 feet expected. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to Mexico Bay. * WHEN...From 2 AM Friday to 8 AM EDT Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-130145- /O.NEW.KBUF.SC.Y.0030.200313T0600Z-200315T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 134 PM EDT Thu Mar 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 2 AM EDT SUNDAY... * WHAT...West winds to 30 knots and waves 7 to 10 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 2 AM Friday to 2 AM EDT Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Mar 12, 1:59 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 12, 1:59 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 159 AM EDT Thu Mar 12 2020 .SYNOPSIS... High pressure drifting across Quebec will maintain dry weather today, then a cold front will move across the region late tonight and early Friday. This front will bring rain showers and gusty winds to the region, and will usher in dry, but colder weather for late Friday which will last through the weekend. && .NEAR TERM /THROUGH TODAY/... A multitude of cloud layers continue to cross the area early this morning in a broad/weak warm advection regime supported by a series of weak mid level vorticity maxima. This will continue to support plenty of mid/high clouds overnight, with a lower cloud deck found across the western Southern Tier. The cloud cover will limit radiational cooling overnight, with temperatures holding steady at most locations. Based on a wealth of clouds upstream to the middle and upper Mississippi river valley, expect more clouds than not during the day today. Winds will remain fairly light for most of the day, but expect a lake breeze to develop along the south shores of Lake Ontario and Erie this afternoon. Warm air advection will allow temperatures too rise into the 50s for most locations, but it will be notably cooler along the south shores of Lake Ontario where highs will only be in the 40s. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... Potent mid level trough still on track to plow eastward across the Great Lakes Region and New England Thursday night and Friday. Strengthening mid level low will continue to aid in the deepening of its attendant surface low as it lifts from Lake Superior to just east of James Bay, while sweeping its sharp trailing cold front across our region between late Thursday night and Friday morning. Out ahead of the front a mild airmass and increasingly brisk southeasterly to southerly flow will be in place across our region Thursday night. This will result in some wind gusts to 30-35 mph developing across and immediately downwind of the higher terrain. This southerly flow will also keep overnight lows very mild with temperatures hovering in the 40s to lower 50s. The combination of favorably deep moisture and strong synoptic forcing from a combination of low level convergence along the cold front, height falls/DCVA aloft and diffluence aloft in the left exit region of a 150-160 knot upper level jet will be more than sufficient to generate a round of widespread rain showers between later Thursday night and Friday morning, for which categorical PoPs remain in play. 12Z/11 model consensus remains consistent with basin average rainfall amounts generally still ranging from a quarter to a third of an inch south of Lake Ontario to a half to three quarters of an inch east of Lake Ontario. Southwestern slopes of the Tug Hill may approach an inch. This amount of rainfall combined with snowmelt will likely push the Black River at Watertown into action stage beginning Friday afternoon/evening. Unless rainfall amounts increase significantly, the Black is not expected to reach flood stage at this time. Following the cold frontal passage, strong subsidence and dry slotting aloft will lead to the return of some partial sunshine and mainly dry conditions by Friday afternoon, though lingering moisture and cyclonic flow may still support isolated to widely scattered showers across the North Country. Otherwise strengthening cold air advection will result in morning highs in the mid 40s to lower 50s giving way to slowly falling temperatures through the remainder of the day. This will also aid in efficient transport of higher momentum air just off the deck to the surface, especially for areas that see a fair amount of sunshine. 12Z guidance still advertising winds in the 925-850 mb layer in the 35-45 knot range Friday afternoon. This will lead to a rather windy day with widespread gusts of 35-45 mph likely, with a few spots downwind of the lakes even possibly seeing some advisory-level gusts of 45-50 mph. This said, will continue the mention of this potential in the Hazardous Weather Outlook. Cyclonic flow and temps aloft may get marginally cold enough for some weak lake enhancement off Lake Ontario Friday night. Combined with upslope flow this may be enough for the continued threat of precipitation in the form of some scattered snow showers across the higher terrain east of Lake Ontario. These will most likely wane through the night as high pressure and drier air steadily build eastward across the Great Lakes and into our region. Otherwise, expect mainly dry conditions elsewhere. Breezy conditions will gradually come down some through the night due to the pressure gradient starting to relax, stronger winds aloft moving east and the loss of diurnal mixing. Otherwise, low temperatures will settle into the upper 20s and lower 30s. Large, anomalously strong Canadian high pressure centered across Alberta and Manitoba Saturday morning will move to west of James Bay Saturday night. Ridge aloft building east and plenty of dry air and subsidence will bring dry weather across much of the forecast area for the first half of the weekend. Only exception may be the slight chance for a rain or snow shower toward the NY/PA line Saturday night as a southern stream shortwave and attendant surface low pass by to our south. Northerly flow and 850 mb temperatures running from around -6C across Western NY to near -10C across the North Country will result in surface temperatures just a bit below average. Highs Saturday will be in the lower 40s across the Lake Plains, with mid to upper 30s elsewhere. Lows Saturday night will fall back into the teens across the North Country, with 20s elsewhere. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Strong Canadian high pressure will dominate the weather for the later half of the weekend into the start of the work week. With the aforementioned high passing by to our north, its associated dry air and subsidence will make for a fair weather weekend. Temperatures on Sunday still appear to be slightly below average for this time of year, as the northerly/northeasterly flow will dominate the region causing daytime highs in the mid to upper 30s. As the high moves eastward on Monday, southerly flow will cause more milder air to fill into the region causing the high temperatures to rise into the mid and upper 40s. As the aforementioned high pressure departs off the east coast Monday night into Tuesday, a cold front will be trudging across the Great Lakes. With the period of mild southerly flow between these two features, this will allow for the continuation of above normal temperatures. As the cold front approaches, chances for showers increase. Chances for rain showers will last through Tuesday and Wednesday as the front passes through the region. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... A wealth of mid/high level clouds continue to cross the region overnight. Cloud bases will vary, with patches of MVFR cigs which will be most persistent across the Western Southern Tier, including the KJHW terminal. Expect mainly VFR flight conditions today with cloud bases rising a bit when a downslope SSE flow develop. Rain associated with a front will not arrive until around 06Z Friday. Winds will increase ahead of the front, with LLWS developing at KJHW. Cigs will lower to MVFR or lower with the arrival of the rainfall Thursday night. Outlook... Friday...VFR/MVFR with morning showers. Gusty southwest winds over 30 kts on Friday. Saturday through Monday...VFR. && .MARINE... Light winds and negligible waves expected today, with the exception of western Lake Ontario where a lake breeze enhanced ENE winds will produce a bit of a chop this afternoon. Next period of stronger winds and higher waves develops late tonight with the passage of a strong cold front. Small Craft Advisories will be needed for all areas late tonight through Friday night and likely persisting through Saturday on eastern Lake Ontario as waves only slowly subside. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel SHORT TERM...JM/JJR LONG TERM...EAJ AVIATION...Apffel MARINE...Apffel
Hazardous weather outlook, Mar 11, 9:02 AM EDT, 19 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 902 AM EDT Wed Mar 11 2020 NYZ001>008-010>014-019>021-085-121315- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 902 AM EDT Wed Mar 11 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will cross our region between late Thursday night and Friday while ushering in a round of increasingly windy conditions. During this time frame, winds could gust to 40 to 45 mph in many areas, with gusts possibly reaching as high as 50 mph downwind of Lakes Erie and Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121315- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 902 AM EDT Wed Mar 11 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 1:34 PM EDT | Gale Warning | BUF | 39 hr | |
| Mar 12, 1:34 PM EDT | Lakeshore Flood Watch | BUF | Cayuga, Jefferson, Oswego | 14 hr |
| Mar 12, 1:34 PM EDT | Small Craft Advisory | BUF | 57 hr | |
| Mar 12, 2:11 PM EDT | Wind Advisory | BUF | Cayuga, Chautauqua, Erie, Genesee, Jefferson, Lewis and 8 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.